Utah, 2008High Wind in Utah, January 15, 2008
January 15, 2008 · NWS SLC · 1 event in 1 county or zone
A strong cold front with a narrow band of snow moved through northern and central Utah on January 15th. There were strong winds behind this cold front, with the strongest winds in the state being in the west deserts.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front with a narrow band of snow moved through northern and central Utah on January 15th. There were strong winds behind this cold front, with the strongest winds in the state being in the west deserts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 15, 9:15 AM MST, 2 hours 45 minutes earlier.
Area forecast discussion, Jan 15, 9:15 AM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
915 AM MST TUE JAN 15 2008
.SYNOPSIS...A COLD FRONT WILL SURGE THROUGH THE AREA
TODAY...USHERING A VERY COLD AIRMASS. NORTHERLY FLOW WILL
PERSIST THROUGH THE REMAINDER OF THE WEEK...BEFORE ANOTHER STORM
SYSTEM DROPS SOUTH INTO THE GREAT BASIN ON SUNDAY.
&&
.DISCUSSION...ARCTIC FRONT DROPPING INTO FAR NORTHERN UTAH
WITH SNOW BAND ACROSS THE CACHE VALLEY INTO THE NORTHERN
WASATCH RANGE. HEAVY SNOW FALLING ACROSS THE BEAR RIVER RANGE.
THIS BOUNDARY WILL CONTINUE SOUTH THIS MORNING ACROSS THE WASATCH
FRONT. STRONG WINDS ARE CONFINED TO THE MOUNTAINS WITH GUSTS 70 MPH
IN THE NORTH...HOWEVER STRONG POST FRONTAL WINDS WILL CONTINUE TO
DEVELOP AND INCREASE BEHIND THE COLD FRONT...ESPECIALLY IN THE
NORTHWEST DESERTS WITH SHARP PRESSURE RISES TODAY.
BAROCLINIC ZONE WILL BE SLOW THIS MORNING AS THE MAIN UPPER TROUGH
IS CLEARLY ACROSS SOUTHERN IDAHO PER WATER VAPOR AND WILL ENHANCE
THE FRONTAL BAND. BAROCLINIC ZONE WILL BRING SOME SNOW DOWN TO
THE SOUTHERN WASATCH FRONT LATE THIS MORNING AND INTO MID AFTERNOON
AND WITH MEAN FLOW BECOMING NORTHWEST SNOW SHOWERS WILL CONTINUE
THROUGH THE AFTERNOON AND INTO THE EVENING ACROSS THE WASATCH
RANGE...AND SPREADING SOUTH INTO THE WASATCH PLATEAU AND EVEN
ALONG THE I-15 CORRIDOR IN WEST CENTRAL UTAH. INSTABILITY TODAY WILL
BE VERY GOOD UP TO 650 MB AND THEN INCREASE THIS EVENING TO 600 MB
AS THE COLDEST AIR MASS ARRIVES...-21C AT 700 MB ACROSS THE GREAT
SALT LAKE. DUE TO FLUFF AND FAVORED NORTHWEST FLOW THERE WILL BE
MOUNTAIN SITES WITH SEVERAL INCHES OF NEW SNOW BY THIS EVENING. WILL
CONSIDER ADVISORY LEVEL SNOW...NORTHERN RANGE THRU EARLY AFTERNOON
AND SOUTHERN RANGE THIS AFTERNOON AND EVENING...OR JUST LEAVE AS
LOCAL LOW END ADVISORY LEVELS. UPDATED FOR HIGH WEATHER IN GRIDS
ACROSS THE NORTH.
COLD UPPER TROUGH IS FORECAST TO DIG ACROSS THE ROCKIES AND CAUSE
MEAN FLOW TO BECOME NORTH TONIGHT. THIS KEEPS THE DEEPEST
INSTABILITY TO OUR EAST. HOWEVER LAKE ENHANCED SNOW SQUALLS AND EVEN
A SNOW BAND IS POSSIBLE BUT LIKELY TO AFFECT THE WEST SIDE OF THE
SALT LAKE VALLEY AND INTO THE TOOELE VALLEY. THIS COULD ALSO DEVELOP
OFF OF UTAH LAKE LATER TONIGHT INTO WEDNESDAY MORNING.
THIS DIGGING TYPE OF SYSTEM SHOULD ALSO BRING STRONG WINDS TO
SOUTHWEST UTAH GAPS TONIGHT AND WEDNESDAY. WILL CONSIDER HEADLINES
FOR THIS AREA ON THE BACKSIDE OF THE UPPER TROUGH WHERE GUSTS
OVER 60 MPH POSSIBLE.
COLD AND MORE STABLE AIR MASS LINGERS ON WEDNESDAY...AND NORTHERN
VALLEYS WILL STRUGGLE TO GET ABOVE 20F. WARM AIR ADVECTION
SPREADS CLOUDS INTO NORTHERN UTAH FROM THE NORTH WEDNESDAY NIGHT.
THIS WILL BRING SOME LIGHT SNOW TO THE FAR NORTHEAST MOUNTAINS INTO
THURSDAY WHILE THE AIR MASS WARMS. WITH LARGE STRONG RIDGE ALONG THE
WEST COAST AND CENTERED IN THE EASTERN PACIFIC THIS LEAVES NORTHERLY
FLOW IN PLACE ACROSS UTAH INTO FRIDAY.
NEXT SYSTEM DIVES AND CARVES DOWN FROM THE NORTH ACROSS THE GREAT
BASIN...AND THE SLOW MOVEMENT OF THE UPPER TROUGH COULD ALLOW FOR AN
ACTIVE BAROCLINIC ZONE STARTING SUNDAY AND LINGERING INTO MONDAY.
LATEST GFS AND ECMWF TARGET I-80 CORRIDOR AND INTO SOUTHERN UTAH FOR
BANDED HEAVY SNOWFALL FROM THIS SYSTEM...THOUGH DURATION AND
INTENSITY UNCERTAIN AT THIS TIME. EVENTUALLY THE SYSTEM TAPS INTO
DEEPER MOISTURE FROM THE SOUTH PER ECMWF. THIS WOULD BE COLD ENOUGH
FOR ALL SNOW IN THE VALLEYS EXCEPT DIXIE WOULD BE A MIX.
&&
.AVIATION...CEILINGS AT SLC TERMINAL ARE EXPECTED TO STAY AT OR
BELOW 6000FT AGL THROUGH MOST OF TODAY. THERE IS A 30 PERCENT CHANCE
THAT SNOW SHOWERS WILL IMPACT THE TERMINAL TODAY...WHICH WOULD BRING
PERIODS OF MVFR OR IFR CONDITIONS. NORTHWEST WINDS WILL BE GUSTY AT
TIMES...AND COULD POTENTIALLY GUST OVER 30 MPH BETWEEN 16 AND 20Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY TODAY FROM 6 AM UNTIL 4 PM TODAY FOR UTZ005.
WY...NONE.
&&
TARDY
AVIATION...SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jan 15, 4:06 AM MST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
406 AM MST TUE JAN 15 2008
UTZ001>016-019>021-517-518-WYZ021-161200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
406 AM MST TUE JAN 15 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL SURGE THROUGH THE OUTLOOK AREA TODAY...USHERING
MUCH COLDER AIR INTO THE REGION. ACCUMULATING SNOWS WILL BE
POSSIBLE ACROSS THE HIGHER TERRAIN OF NORTHERN UTAH.
ADDITIONALLY...WINDY CONDITIONS CAN BE EXPECTED ACROSS AREAS WEST
OF INTERSTATE 15.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A VERY COLD AIRMASS WILL REMAIN IN PLACE THROUGH WEDNESDAY. A WEAK
STORM SYSTEM WILL BRING A CHANCE FOR SNOWFALL TO THE HIGHER
TERRAIN OF NORTHERN UTAH WEDNESDAY NIGHT INTO EARLY THURSDAY. A
STRONGER SYSTEM IS EXPECTED TO DROP INTO THE GREAT BASIN FOR THE
LATTER HALF OF THE WEEKEND INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
High Wind, Great Salt Lake Desert and Mountains
- When
- January 15, 12:00 PM MST to 3:00 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
Several sites across the Great Salt Lake Desert had measured wind gusts exceeding 58 mph behind the cold front, including a 79 mph wind gust at the Lakeside Mountain sensor.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 15, 200813 events
- High Wind in Wyoming, January 15, 200863 kt wind · 6 events
- High Wind in Montana, January 15, 200861 kt wind · 4 events
- Extreme Cold in Alaska, January 15 to 16, 20082 events
- Blizzard in Alaska, January 15, 20081 event
- Flood in Indiana, January 15, 20081 event
- Blizzard in Alaska, January 15, 20081 event
- Lake-Effect Snow in New York, January 15, 2008$5,000 · 1 event
- Heavy Snow in South Dakota, January 15 to 16, 20081 event
- Wildfire in Texas, January 15 to 16, 20081 event
- Blizzard in Alaska, January 15, 20081 event
- Blizzard in Alaska, January 15, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76915.